Should the Depakote be Augmented or Should Meds be Switched?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Should the Depakote be Augmented or Should Meds be Switched?


I appear to be of the bipolar II variety as I do not suffer from manic episodes but have severe depression and anxiety and antidepressants do not work. I have been on Depakote 250mg for 2 months and my depression has all but disappeared but my anxiety level has been consistently higher and I am somewhat irritable. 

I don't want to give up the depression relief but can't be this full of angst.  Should I switch meds or is there a med that would augment the Depakote? I can put up with the irritability.  

Thanks for all the info. Your opinion is greatly appreciated. 

Regards,
Kirk

 

Dear Kirk --

The good news is that you have found something which has a degree of benefit.  Now the challenge is to improve on that.  Should you switch, or augment? 

This has not been studied systematically (We are just now getting around to it in the study of depression, where a recent large clinical trial compared switching versus augmenting.  Interestingly, they both worked about equally well in that study).  Either would make sense. 

Of course, it is best to get all the mileage possible out of anything you try, before moving on. Typical doses of Depakote are usually in the range of 1000-1500 mg.  You might be hesitant to turn it up, thinking that it has already caused anxiety and irritability.  Might these be worse if you turn it up? 

Depakote generally does not cause these symptoms.  Indeed, we use it to treat them.  Statistically, it is probably far more likely that what you are seeing is symptoms of your illness untreated by Depakote, rather than sometimes precipitated by Depakote.  However, once in awhile, nearly anything can happen, so I could not be absolutely confident about that. 

If you had been on an antidepressant just prior to going on the Depakote; and if that antidepressant was stopped when the Depakote was begun; then it is possible that these symptoms have come from the stopping of the antidepressant, rather than from Depakote itself. 

In any case, talk to your psychiatrist about the pros and cons of turning up Depakote before you go on to another strategy.
 

Dr. Phelps




Published August, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?